Academic journal article Environmental Health Perspectives

Case Report: Mixed Cholestatic/hepatocellular Liver Injury Induced by the Herbicide Quizalofop-P-Ethyl

Academic journal article Environmental Health Perspectives

Case Report: Mixed Cholestatic/hepatocellular Liver Injury Induced by the Herbicide Quizalofop-P-Ethyl

Article excerpt

Quizalofop-p-ethyl {(R)-2-[4-(6-chloro-quinoxalin-2-yloxy)phenoxy] propionic acid; QpE} is a selective, postemergence phenoxy herbicide that belongs to the chemical group of aryloxyphenoxypropionic acids. The aryloxyphenoxypropionic acids, together with the cyclohexanediones class, account for approximately 10% of the global herbicide market (Harwood 1999). QpE is a slightly toxic compound [U.S. Environmental Protection Agency (EPA) toxicity class III] and is irritating to the skin and only slightly irritating to the eyes (U.S. EPA. 1998). We present the first reported case in humans of a prolonged cholestatic/hepatocellular toxicity induced by occupational exposure to QpE.

Case Presentation

A 75-year-old male farmer presented with a 4-day history of jaundice, with no pain, no associated symptoms of pruritus or fever, and no dark urine or light-colored stools. Physical examination demonstrated jaundice on the sclera (whites of the eyes) and skin, but signs of liver dysfunction or failure were absent. The gallbladder and liver were not palpable, and there was no tenderness or discomfort in the right upper quadrant of the abdomen. No notable findings were present upon examination of the other systems. The patient's medical history revealed mild chronic obstructive pulmonary disease; the patient was an ex-smoker and had been treated occasionally with inhaled bronchodilators. There was no previous history of biliary tract disease, alcohol abuse, drug addiction, or blood transfusions. The patient reported that he had used QpE to spray his crops 9 days before admission, and he was exposed to a large amount of the chemical.

The predominant laboratory findings included markedly elevated serum levels of total [15.85 mg/dL; upper limit of normal range (ULN) = 1.0] and direct bilirubin (13.84 mg/dL; ULN = 0.3), a 2-fold increase in alkaline phosphatase (ALP; 217 IU/L; ULN = 130), and a 5-fold increase in [gamma]-glutamyltransferase ([gamma]-GT; 402 IU/L; ULN = 75). Serum levels of alanine (ALT) and aspartate aminotransferase (AST) were elevated 5-fold (187 IU/L; ULN = 40), and 2-fold (71 IU/L; ULN = 40), respectively (Figure 1). Complete blood count, hematocrit, platelets, serum amylase, albumin and prothrombin time, as well as assessment of kidney function, were all within reference values. Serologic testing for hepatitis (A, B, and C), cytomegalovirus, Epstein-Barr virus, herpes simplex, and varicella zoster was negative. Diagnostic imaging was also performed: Ultrasound of the upper abdomen did not identify any stones or sludge in the gallbladder, or dilations of the intra-and extrahepatic bile ducts. Liver and spleen size were measured within normal range.

During hospitalization the patient remained stable, and at no time did he develop symptoms or signs of liver failure or decompensation. Nevertheless, his serum bilirubin followed an ascending course, peaking at the end of the first week (26.51 mg/dL), whereas ALP, [gamma]-GT, AST, and ALT levels decreased. The patient underwent endoscopic retrograde cholangiopancreatography (catheterization of Vater ampulla was unfeasible because of its ectopic location toward the third segment of the duodenum); subsequently a magnetic resonance cholangiopancreatogram, displayed normal gallbladder, biliary tract, and pancreatic duct anatomy. Further, clinical chemistry for [alpha]-fetoprotein and cancer antigens was normal. Electrophoresis of serum proteins, and quantitation and immunofixation assays of immunoglobulins revealed no pathology. Serum testing for antinuclear antibody, smooth muscle antibody, anti-liver-kidney microsome (LKM) antibody, and anti-mitochondrial antibody was negative. In contrast, cytoplasmic antineutrophil cytoplasmic antibodies (c-ANCA) and elevated serum levels of [[beta].sub.2]-microglobulin ([[beta].sub.2]-MG = 4.66 mg/L; ULN = 3.21) were detected.

The patient was treated with ursodeoxycholic acid (UDCA) per os (750 mg/day) from the first day of hospitalization. …

Search by... Author
Show... All Results Primary Sources Peer-reviewed

Oops!

An unknown error has occurred. Please click the button below to reload the page. If the problem persists, please try again in a little while.